My name is Alex and I would like to share my story about my use of Naloxone throughout the years. The purpose is to inform the public about how this medication really can be used to save lives, how it should be administered and to promote ease of access throughout society. Throughout my adult life I have experimented with and used a number of drugs. From so called “party drugs” like speed and MDMA in my early 20’s to my later injection of drugs, primarily heroin which led to my adoption of Opiate Maintenance Therapy drugs, such as Methadone and Buprenorphine.
I cannot speak more highly of the ability of Naloxone to save lives and have personally used it on others a number of times. Additionally, I have little doubt that Naloxone has saved my own life as it has been administered on me the second time I ever injected heroin and suffered an overdose. This story will be about one of the instances when I used Naloxone on a friend which helps outline a typical overdose and revival.
I had a friend who had smoked heroin several times and felt like they would like to attempt injection. They reached out to me as a peer, putting their trust in me to help them safely navigate there first injection. To anyone reading this story considering trying heroin, particularly injecting it, asking a peer with experience to assist you is highly recommended. It can be difficult and dangerous to inject for the first time, particularly for persons with no existing tolerance. It is always best to use with a friend, preferably someone who is sober who can assist with providing a safe, hygienic shooting environment and can render aid if an overdose does occur.
I agreed to help my friend as at the time this story took place I had several years experience with injecting heroin and considered myself quite familiar with its use. We went to score the drugs together and went back to my house to prepare the injection. I had consumed this particular batch of heroin before and knew it to be a quite potent batch. Given my friends lack of tolerance it was important to start with the smallest amount possible to gauge how much was appropriate for him so he gets the desired effect without overdosing. It is also important to consider the weight of the person having the injection as a smaller person will require less than a larger person. My friend was a more heavyset man so I was confident that 1/8 of a point would be a safe place to start. As it will become clear there is always a risk of overdose and often additional factors that increase the risk of overdose are not always clear.
After preparing he injection with new, sterile equipment, placing naloxone nearby, I assisted my friend with his injection and waited to observe what the effects would be. After receiving his injection my friend almost immediately lost consciousness and became pale. I straight away thought he may be in trouble. I shook him repeatedly and firmly in an attempt to get a response but received non. I then placed him in the recovery position, laying him on his side, ensuring his airways were clean. At this point I felt that naloxone was needed so I prepared the nasal spray, taking it out of its packet. While doing this I got on the phone to an ambulance. I put the nasal spray in one of his nostrils and depressed the plunger with my thumb, spraying the naloxone up his nostril. I then continued to try and rouse my friend.
Feelings of guilt, worry and shame were swirling in my head but I tried to keep my self level and calm in order to better help my friend. Despite knowing how effective naloxone is at reversing overdose I was still worried. Had I played a role in the death of my friend by giving him too much?
Luckily my friend came around almost as quickly as he lost consciousness. He was confused but not frightened by what had happened. He was coming around as the ambulance had arrived. They did a medical check and ask him if he would go with them to the hospital as he may overdose again as the naloxone wore off. He refused and I showed them I had more naloxone to administer so they left. I continued to observe my friend for the remainder of the afternoon but he did not lose conciseness again. I was confused by why he would have overdosed at such a low dose. My friend suggested it was because he had had a few beers before coming over. This made sense to me as combining depressants increases the chance of overdose and likely played a role in what happened.
I hope this story has effectively demonstrated the life saving potential of naloxone and highlighted the importance of keeping it at hand when using opiates. Please refer to the bibliography below for resources on take-home naloxone, including how and when to administer it and where to get it.